Ayurvedic medicine sends woman to hospital with lead poisoning: Case study
The 39-year-old patient visited the hospital 3 times in 6 weeks for abdominal pain, constipation, nausea and vomiting. On her third visit, she was admitted to hospital for anemia and possible
A woman in Canada who was repeatedly hospitalised for stomach pain and vomiting had developed lead poisoning from taking Ayurvedic pills for over a year to treat infertility, according to a new case study.
The 39-year-old patient visited the hospital 3 times in 6 weeks for abdominal pain, constipation, nausea and vomiting. On her third visit, she was admitted to hospital for anemia and possible gastrointestinal bleeding.
Numerous, invasive investigations failed to reveal a cause of her symptoms. At a follow-up visit weeks later, she reported having taken Ayurvedic medicines daily for more than a year to treat infertility.
Her blood lead level was high at 55 micrograms per decilitre (µg/dL), compared with a normal level of less than 2 µg/dL, the researchers said.
The patient stopped taking the Ayurvedic treatments, after which her blood lead level decreased and her symptoms resolved, they said.
The case study, published in Canadian Medical Association Journal, highlights the complexity in diagnosing the condition.
"Given that lead toxicity is uncommon and its presentation nonspecific, patients are often seen by many health care providers before the diagnosis is made," said Julian Gitelman, from the University of Toronto in Canada.
"A careful exposure history is essential to suggest the diagnosis,” Gitelman said in a statement.
Once the diagnosis of lead toxicity was made, the medical team contacted Public Health Ontario (PHO), which tested 17 different pill samples provided by the patient.
After testing revealed high levels of lead in most of the pills, PHO involved the local public health unit, Toronto Public Health, and Health Canada, as it regulates natural health products.
A joint investigation of the Ayurvedic clinic resulted in the seizure of hundreds of pills due to noncompliance with the Natural Health Products Regulations, the statement said.
Both Health Canada and Toronto Public Health issued public advisories to warn people that the products from this specific business were health hazards.
The authors emphasise the importance of communication and collaboration between clinicians and public health to minimise the health risk of lead in consumer products.
"A recent systematic review of case reports on lead poisoning found traditional or herbal medications to be a common cause," the authors said.
"Heavy metals are sometimes intentionally added for their perceived healing properties,”